Computational study of unsteady turbulent flows around oscillating and ramping aerofoils

Barakos, G.N. and Drikakis, D. (2003) Computational study of unsteady turbulent flows around oscillating and ramping aerofoils. International Journal for Numerical Methods in Fluids, 42(2), pp. 163-186. (doi: 10.1002/fld.478)

Full text not currently available from Enlighten.


The aim of this work is to computationally investigate subsonic and transonic turbulent flows around oscillating and ramping aerofoils under dynamic-stall conditions. The investigation is based on a high-resolution Godunov-type method and several turbulence closures. The Navier–Stokes and turbulence transport equations are solved in a strongly coupled fashion via an implicit-unfactored scheme. We present results from several computations of flows around oscillating and ramping aerofoils at various conditions in order to (i) assess the accuracy of different turbulence models and (ii) contribute towards a better understanding of dynamic-stall flows. The results show that the employed non-linear eddy-viscosity model generally improves the accuracy of the computations compared to linear models, but at low incidence angles the Spalart–Allmaras one-equation model was found to provide adequate results. Further, the computations reveal strong similarities between laminar and high-Reynolds number dynamic-stall flows as well as between ramping and oscillating aerofoil cases. Investigation of the Mach number effects on dynamic-stall reveals a delay of the stall angle within a range of Mach numbers. Investigation of the reduced frequency effects suggests the existence of an (almost) linear variation between pitch rate and stall angle, with higher slope at lower pitch rates. The pitch rate affects both the onset of dynamic-stall as well as the evolution of the associated vortical structures.

Item Type:Articles
Glasgow Author(s) Enlighten ID:Barakos, Professor George
Authors: Barakos, G.N., and Drikakis, D.
College/School:College of Science and Engineering > School of Engineering > Autonomous Systems and Connectivity
Journal Name:International Journal for Numerical Methods in Fluids
ISSN (Online):1097-0363
Published Online:14 April 2003

University Staff: Request a correction | Enlighten Editors: Update this record